Alert archive / Arizona / Flash Flood Warnings in 2016
Flash Flood Warning 20, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 29, 2016, 5:05 PM MST for Gila County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2016, 5:05 PM MST (00:05 UTC)
- Expired
- Jul 29, 2016, 7:00 PM MST
- In force
- 115 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 81 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 3318 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
573 WGUS55 KFGZ 300005 FFWFGZ AZC007-300200- /O.NEW.KFGZ.FF.W.0020.160730T0005Z-160730T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 505 PM MST FRI JUL 29 2016 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA... * UNTIL 700 PM MST * AT 503 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA...INCLUDING THE JUNIPER FIRE SCAR. UP TO ONE INCH OF RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... ROSE CREEK CAMPGROUND AND REYNOLDS CREEK GROUP CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. HEAVY RAINFALL WILL LIKELY TRIGGER LIFE THREATENING FLASH FLOODS AND DEBRIS FLOWS IN AND NEAR THE JUNIPER FIRE SCAR. SOME ROADWAYS WILL BE INUNDATED OR WASHED OUT. RAPIDLY FLOWING WATER OR DEBRIS ACCUMULATION MAY AFFECT HIGHWAY 288. LOCATIONS IMPACTED BY THIS WARNING INCLUDE BUT ARE NOT LIMITED TO THE POCKET CREEK...WORKMAN CREEK...AND REYNOLDS CREEK DRAINAGES AS WELL AS A LARGE PORTION OF STATE HIGHWAY 288 SOUTH OF YOUNG. && LAT...LON 3398 11085 3372 11087 3377 11101 3398 11101 $$ JJ
2 follow-up statements
529 WGUS75 KFGZ 300115 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 615 PM MST FRI JUL 29 2016 AZC007-300200- /O.CON.KFGZ.FF.W.0020.000000T0000Z-160730T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GILA AZ- 615 PM MST FRI JUL 29 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR SOUTH CENTRAL GILA COUNTY... AT 613 PM MST...DOPPLER RADAR INDICATED THAT HEAVY RAIN HAS SHIFTED SOUTH OF THE JUNIPER FIRE SCAR. HOWEVER...UP TO 1.5 INCHES OF RAIN FELL EARLIER THIS AFTERNOON...AND FLOODING IS STILL POSSIBLE. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE... ROSE CREEK CAMPGROUND AND REYNOLDS CREEK GROUP CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. HEAVY RAINFALL WILL LIKELY TRIGGER LIFE THREATENING FLASH FLOODS AND DEBRIS FLOWS IN AND NEAR THE JUNIPER FIRE SCAR. SOME ROADWAYS WILL BE INUNDATED OR WASHED OUT. RAPIDLY FLOWING WATER OR DEBRIS ACCUMULATION MAY AFFECT HIGHWAY 288. LOCATIONS IMPACTED BY THIS WARNING INCLUDE BUT ARE NOT LIMITED TO THE POCKET CREEK...WORKMAN CREEK...AND REYNOLDS CREEK DRAINAGES AS WELL AS A LARGE PORTION OF STATE HIGHWAY 288 SOUTH OF YOUNG. && LAT...LON 3398 11085 3372 11087 3377 11101 3398 11101 $$ JJ
998 WGUS75 KFGZ 300204 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 704 PM MST FRI JUL 29 2016 AZC007-300213- /O.EXP.KFGZ.FF.W.0020.000000T0000Z-160730T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GILA AZ- 704 PM MST FRI JUL 29 2016 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GILA COUNTY HAS EXPIRED... THE HEAVY RAIN HAS ENDED OVER THE JUNIPER FIRE SCAR. RUNOFF SHOULD CONTINUE THIS EVENING...BUT THE THREAT OF FLOODING IS DIMINISHING. LAT...LON 3398 11085 3372 11087 3377 11101 3398 11101 $$ JJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:58 PM MST, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 29, 3:58 PM MST, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 358 PM MST FRI JUL 29 2016 .SYNOPSIS...Expect a cooling trend and increasing chances for showers and thunderstorms heading into the weekend. The best chance for heavy rain and a few strong storms will be south of Flagstaff today. && .UPDATE...High pressure is centered over southern NV/northwestern AZ today keeping a general northwesterly flow over the area. convective showers and thunderstorms have developed over the mountainous terrain of northern AZ. Moisture and instability remain greatest south of the Mogollon Rim in Yavapai/Gila Counties where southward propagating outflow boundaries may trigger additional thunderstorms this evening. There is enough instability in this area to support a few strong to severe storms producing damaging winds and large hail. Locally heavy rain causing flash flooding is also possible. The chance for showers will continue overnight. This weekend will continue to see an active monsoon pattern with good chances for showers and thunderstorms each day. As moisture continues to increase across the area, the threat for heavy rain and flooding will increase. A favorable monsoonal pattern continues next week as mid level high pressure eventually sets up east of Arizona allowing a deep southerly flow to develop. Daily chances for showers and thunderstorms continue and this may elevate the threat for flooding as soils begin to saturate. The increased showers/storms this weekend and next week will keep temperatures slightly below average. && .AVIATION...FOR THE 00Z PACKAGE...SCATTERED THUNDERSTORMS ALONG AND SOUTH OF A LINE EXTENDING THROUGH THE GRAND CANYON AND SHOW LOW. ELSEWHERE...ISOLATED ACTIVITY. MOSTLY ENDING BY MIDNIGHT. ON SATURDAY...SCATTERED LATE MORNING AND AFTERNOON SHOWERS AND STORMS ACROSS ALL OF NORTHERN ARIZONA. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MCS AVIATION...McCollum For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 29, 6:48 AM MST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 648 AM MST FRI JUL 29 2016 AZZ004>018-037>040-300515- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 648 AM MST FRI JUL 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT EXPECT INCREASING THUNDERSTORM ACTIVITY TODAY...ESPECIALLY ALONG AND SOUTH OF THE MOGOLLON RIM AND I-40 CORRIDOR. SOME STORMS IN YAVAPAI AND NORTHERN GILA COUNTIES MAY PRODUCE TORRENTIAL RAIN AND SOME HAIL LATER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT VERY ACTIVE CONDITIONS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...AS MUCH DEEPER MOISTURE MOVES INTO THE STATE. STORMS DURING THIS PERIOD MAY BE LONG-LIVED AND MAY BRING MODERATE TO HEAVY RAINFALL TO LARGER AREAS. SOME FLOODING IS POSSIBLE...WITH THE MOST LIKELY AREAS BEING IN YAVAPAI AND NORTHERN GILA COUNTIES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 29, 12:50 PM MST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1250 PM MST FRI JUL 29 2016 AZZ012-015-292015- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY AZ- WESTERN MOGOLLON RIM AZ- 1250 PM MST FRI JUL 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCONINO COUNTY UNTIL 115 PM MST... AT 1250 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ANGELL...OR 16 MILES EAST OF FLAGSTAFF...MOVING SOUTH AT 15 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TWIN ARROWS...WINONA AND ANGELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3526 11146 3531 11128 3511 11116 3504 11139 TIME...MOT...LOC 1950Z 337DEG 15KT 3518 11133 MCS
Special weather statement, Jul 29, 3:28 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 328 PM MST FRI JUL 29 2016 AZZ016-018-292245- EASTERN MOGOLLON RIM AZ-NORTHERN GILA COUNTY AZ- 328 PM MST FRI JUL 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GILA AND SOUTHEASTERN COCONINO COUNTIES UNTIL 345 PM MST... AT 328 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER KOHLS RANCH...OR 14 MILES NORTHEAST OF PAYSON...MOVING SOUTHWEST AT 5 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TONTO VILLAGE...MEAD RANCH...HUNTER CREEK...KOHLS RANCH...CHRISTOPHER CREEK CAMPGROUND...PONDEROSA CAMPGROUND...BEAR FLAT AND UPPER TONTO CREEK CAMPGROUND. LAT...LON 3439 11107 3428 11099 3423 11111 3436 11119 TIME...MOT...LOC 2228Z 060DEG 6KT 3432 11109 JJ
Special weather statement, Jul 29, 3:46 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 346 PM MST FRI JUL 29 2016 AZZ016-018-292315- EASTERN MOGOLLON RIM AZ-NORTHERN GILA COUNTY AZ- 346 PM MST FRI JUL 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GILA AND SOUTHEASTERN COCONINO COUNTIES UNTIL 415 PM MST... AT 346 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER TONTO VILLAGE...OR 12 MILES EAST OF PAYSON...MOVING SOUTHWEST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TONTO VILLAGE...MEAD RANCH...MESA DEL CABA...HUNTER CREEK... KOHLS RANCH...CHRISTOPHER CREEK CAMPGROUND...PONDEROSA CAMPGROUND... BEAR FLAT AND UPPER TONTO CREEK CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3440 11113 3428 11098 3413 11118 3430 11132 TIME...MOT...LOC 2246Z 048DEG 7KT 3430 11113 JJ
Special weather statement, Jul 29, 4:45 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
445 PM MST FRI JUL 29 2016
AZZ016-018-300030-
EASTERN MOGOLLON RIM AZ-NORTHERN GILA COUNTY AZ-
445 PM MST FRI JUL 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILA...SOUTHEASTERN
YAVAPAI AND SOUTHERN COCONINO COUNTIES UNTIL 530 PM MST...
AT 444 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PINE TO 12 MILES SOUTH OF
YOUNG...AND MOVING SOUTH AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PAYSON...STAR VALLEY...FLOWING SPRINGS...STRAWBERRY...
EAST VERDE ESTATES...RYE...ROUND VALLEY...GISELA...
GERONIMO ESTATES...JAKES CORNER...MESA DEL CABA...OXBOW ESTATES...
FREEDOM ACRES...PINE...DEER CREEK...ROSE CREEK CAMPGROUND...
TONTO NATURAL BRIDGE STATE PARK...
REYNOLDS CREEK GROUP CAMPGROUND AND HOUSTON MESA CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3376 11098 3379 11113 3410 11148 3411 11147
3413 11149 3415 11148 3415 11155 3424 11165
3448 11146 3392 11083 3372 11096
TIME...MOT...LOC 2344Z 021DEG 9KT 3437 11143 3392 11092
JJLocal storm report, Jul 29, 4:50 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
450 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND GST 1 WNW MILEPOST 295 ON I 34.66N 111.81W
07/29/2016 E70 MPH YAVAPAI AZ TRAINED SPOTTER
ESTIMATED 60 TO 70 MPH WINDS AND PEA SIZED HAIL.
&&
EVENT NUMBER FGZ1600216
CLMThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:02 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 13 min |
| Jul 29, 5:04 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 41 min |
| Jul 29, 5:20 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Yavapai | 25 min |
| Jul 29, 5:32 PM MST | Areal Flood Advisory | FGZ | Gila | 118 min |
| Jul 29, 5:35 PM MST | Special Weather Statement | FGZ | Yavapai | 25 min |
| Jul 29, 5:48 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 42 min |
| Jul 29, 5:52 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 23 min |
| Jul 29, 6:14 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 31 min |
| Jul 29, 6:21 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 29, 6:29 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 46 min |
| Jul 29, 7:04 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 29, 9:36 PM MST | Areal Flood Advisory | FGZ | Yavapai | 114 min |
| Jul 29, 11:40 PM MST | Special Weather Statement | FGZ | 35 min | |
| Jul 30, 1:33 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 27 min |
| Jul 30, 2:01 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 29 min |
| Jul 30, 2:39 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 3 hr |
| Jul 30, 3:31 PM MST | Special Weather Statement | FGZ | Yavapai | 29 min |
| Jul 30, 4:22 PM MST | Areal Flood Advisory | FGZ | Yavapai | 113 min |
Nearby
Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.